Hail, El Paso
- When
- August 19, 4:18 PM MST
- Where
- El Paso County, 8.73 mi SSE of Ramah
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.010, -104.090
A public report via mPING reported hail of 1.5 inches in diameter.
An active upper level pattern with a series of shortwave troughs moving over the region throughout the course of the week produced several days of strong to severe thunderstorms over the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
An active upper level pattern with a series of shortwave troughs moving over the region throughout the course of the week produced several days of strong to severe thunderstorms over the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 19, 1:24 PM MST, 2 hours 54 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Pueblo CO 224 PM MDT Mon Aug 19 2024 .KEY MESSAGES... - Severe thunderstorms possible I-25 corridor and portions of the southeast plains through midnight. - Less thunderstorms for Tuesday but storms could still be strong to severe across portions of the southeast plains. - Daily afternoon rain showers and thunderstorms expected along and west of the I-25 corridor for most of the long term period. - Showers and storms remain Saturday, with a drier day expected Sunday with a brief pattern change.&& .SHORT TERM /THROUGH TUESDAY/... Issued at 222 PM MDT Mon Aug 19 2024 Front has pushed through most of the southeast plains with dew points in the 50s and 60s along and behind it. Stratus across the far eastern most counties has been slow to burn off today which has kept atmosphere capped. Otherwise active monsoon plume resides across CO with another weak wave moving through the flow late this afternoon and evening. Thunderstorms which have developed across the mountains and Palmer Divide will spread eastward through the late afternoon and evening with models in good agreement that an MCS will develop across northern portions of the southeast plains this evening as a low level south to southeasterly jet intensifies as it overrides the surface boundary across southern portions of the southeast plains. Stout CAPE ranging from 1500-2500 J/kg based off ensemble mean from HREF along with deep layer shears 35-40 kts will be sufficient for large hail (up to golf ball), outflow winds over 60 mph, and locally heavy rainfall. Flash flooding will be a concern for our more vulnerable locations (burn scars, urban areas), though storm motions to the east at 15-20 mph should preclude the necessity of a flash flood watch. Storms will move eastward through the evening though the I-25 corridor could see a couple rounds of storms, especially if dew point return behind outflows from the initial round of convection generates new thunderstorms as they impinge the eastern mountains. However, focus for more intense convection should shift eastward along and north of highway 50 to near the KS border before diminishing. Atmosphere dries out a bit Tue though precipitable waters are still running around 100-120% of normal. Residual low level moisture in southeast flow across the plains will yield CAPE of 1000-2000 J/kg across the plains by afternoon. Deep layer shear looks a little weaker but still a respectable 30-35 kts. Atmosphere looks more capped across the far eastern plains with convection firing over the mountains by noon, then spreading into the I-25 corridor during the late afternoon and early evening. One or two strong to marginally severe storms still look possible along the I-25 corridor and adjacent plains where CAPE maximizes. How far east convection maintains is still in question as cap looks quite strong farther east. Suspect convection will diminish as it moves eastward unless more cloud breaks and surface heating can occur. -KT && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Issued at 222 PM MDT Mon Aug 19 2024 Tuesday Night - Friday: For much of the week, the monsoon pattern will remain in place over south central and southeastern Colorado. A ridge of high pressure will persist over the region, and along with that, moisture will continue to stream into the ridge and over the area. Ensemble model guidance are in strong agreement about this, leading to high to very high (>60%) confidence in this pattern evolution. While no major forcing is anticipated, diurnal upsloping and modest orographic forcing, in combination with the moisture streaming over the area, will allow for daily afternoon rain showers and thunderstorms generally along and west of the I-25 corridor. The greatest coverage of precipitation will be along the mountains, where any forcing will be strongest. Gusty winds, heavy rain, and lightning are the expected hazards with any more organized thunderstorms. Like a typical summer day though, showers and storms will dissipate during the evening as instability and forcing lessen. As for temperatures, a warm stretch of days is expected as the ridge sits over the region. Much of the area will warm to above seasonal temperatures for late August. Saturday - Sunday: For the weekend, a brief pattern change is anticipated. The ridge will break down for a couple of days as a larger trough to the north pushes near/over region. Ahead of the wave Saturday, moisture will remain in place, but as the wave treks eastward through Sunday, moisture will become scoured out. Given this, precipitation chances will remain heightened Saturday given the stronger forcing and moisture in place, but will drop Sunday as drier air is shoved into the region. Like much of the week though, the greatest coverage for any precipitation will remain along the mountains, where forcing will be greatest, and lessen in coverage during the evening and overnight hours. Looking at temperatures, warmth looks to stick around as downsloping winds prevail. With that said though, a cold front will likely drop down southward late Sunday and speed of this feature will heavily influence Sundays temperature. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1124 AM MDT Mon Aug 19 2024 Thunderstorms will develop over the mountains and spread into the adjacent lower elevations after 19-20z. KCOS and KPUB have the best chance for TSRA to impact the terminals, and with plenty of moisture and instability present, a severe storm with gusts to 50 kts and large hail can not be ruled out. Have added GS to the KCOS terminal for now in the tempo group. A couple rounds of thunderstorms could impact both KCOS and KPUB through 02-03z before activity pulls east. There is the possibility that stratus could spread into both terminals with IFR cigs after 09-10z. Odds look low without strong easterly surface winds advertised in the forecast models so will keep a SCT deck in there for now until better certainty is gained. KALS will see lower chances for thunderstorms today, so will maintain VCSH for now. Winds will shift out of the north this evening before diminishing under clearing skies overnight. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KT LONG TERM...SIMCOE AVIATION...KT
Hazardous Weather Outlook National Weather Service Pueblo CO 1140 AM MDT Mon Aug 19 2024 COZ058>089-093>099-201745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1140 AM MDT Mon Aug 19 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight A few severe thunderstorms are likely today across portions of the southeast plains. The greatest threat area will be across El Paso, Pueblo, Crowley, Otero, Bent, and western Kiowa counties. The primary threats will be hail up to the size of golfballs, localized wind gusts up to 70 mph, and heavy rainfall capable of causing localized flash flooding. The tornado threat is low, but not zero. The storms will form by mid afternoon over the Pikes Peak region and then move east-southeast towards the La Junta area by mid evening. The greatest severe weather risk timeframe will be from 3 PM to 9 PM. Scattered to numerous thunderstorms will be possible across the remainder of southern Colorado today. The main risk with thunderstorms elsewhere will be heavy rain, small hail, and lightning. Localized flash flooding will be possible, especially for burn scars and urban areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms will be possible each day this week, mostly over the higher terrain with a few storms making it onto the eastern plains. With plenty of moisture in the environment, heavy rainfall and flash flooding will be our primary concern, though a few stronger storms, with hail and gusty winds, cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. 31/31
Special Weather Statement
National Weather Service Pueblo CO
432 PM MDT Mon Aug 19 2024
COZ079-083-086-192300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
432 PM MDT Mon Aug 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FREMONT...
NORTHEASTERN CUSTER AND WEST CENTRAL PUEBLO COUNTIES THROUGH 500 PM
MDT...
At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Florence, or 30 miles west of Pueblo, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Florence, Penrose, and Wetmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
&&
LAT...LON 3820 10519 3831 10526 3845 10509 3827 10492
TIME...MOT...LOC 2231Z 236DEG 20KT 3827 10518
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MooreSpecial Weather Statement
National Weather Service Pueblo CO
432 PM MDT Mon Aug 19 2024
COZ081-084-085-192315-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
432 PM MDT Mon Aug 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES THROUGH 515 PM MDT...
At 431 PM MDT, Doppler radar was tracking a strong thunderstorm over
western Colorado Springs, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Colorado Springs, Fountain, Monument, Air Force Academy, Manitou
Springs, Security, Falcon, Stratmoor, Gleneagle, Fort Carson,
Cimarron Hills, Peterson Space Force Base, and Security-Widefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
&&
LAT...LON 3868 10477 3876 10497 3891 10493 3910 10487
3894 10458
TIME...MOT...LOC 2231Z 214DEG 11KT 3887 10487
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
kamPreliminary Local Storm Report
National Weather Service Pueblo CO
508 PM MDT Mon Aug 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM Rain 4 NNE Falcon 38.99N 104.60W
08/19/2024 M1.00 Inch El Paso CO Trained Spotter
&&Preliminary Local Storm Report
National Weather Service Pueblo CO
511 PM MDT Mon Aug 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM Rain Security 38.74N 104.73W
08/19/2024 M1.00 Inch El Paso CO Trained Spotter
Fell in past 30 minutes.
&&Preliminary Local Storm Report
National Weather Service Pueblo CO
517 PM MDT Mon Aug 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Rain 1 E Fountain 38.68N 104.70W
08/19/2024 M1.00 Inch El Paso CO Amateur Radio
&&Preliminary Local Storm Report
National Weather Service Pueblo CO
518 PM MDT Mon Aug 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM Tstm Wnd Gst 2 WSW Penrose 38.42N 105.04W
08/19/2024 M65 MPH Fremont CO Mesonet
Mesonet station CO132 050e290 Penrose.
&&The Pueblo radar (KPUX), 62 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
15 hail, 8 heavy rain, 6 thunderstorm wind. Local standard time, as filed.
A public report via mPING reported hail of 1.5 inches in diameter.
A trained spotter reported hail of 2 inches in diameter via social media with picture.
A MESONET station (CO132 050E290), near Penrose, reported a measured wind gust of 56 kts.
A trained spotter reported 1.00 inches of rain in a short period of time, produced by a heavy thunderstorm.
A trained spotter reported 1.00 inches of rain, which fell in a 30 min period, and was produced by a strong thunderstorm.
A public report via mPING reported hail of 1 inch in diameter.
A public source via Amateur Radio reported 1.00 inches of rain, which fell in a short period of time and was produced by a strong thunderstorm.
A Storm Chaser reported a measured thunderstorm wind gust of 55 kts. Report relayed via NWS Boulder.
A public report via mPING reported hail of 1 inch in diameter.
A public source reported 1.50 inches of rain, which fell in a short period of time, and was produced by a strong thunderstorm.
A trained spotter reported hail of 0.88 inches in diameter.
A storm chaser reported hail of 1 inch in diameter; relayed via broadcast media.
An NWS Employee reported thunderstorm wind damage, with tree limbs down.
A public source reported hail of 1.5 inches in diameter.
A trained spotter reported 1.50 inches of rain, which occurred during the afternoon through evening with thunderstorms. Pea size hail mixed in.
A public report via mPING reported hail of 0.75 inches in diameter.
A public report via mPING reported hail of 1 inch in diameter.
A public source reported 1.50 inches of rain, which fell in a short period of time and was produced by a strong thunderstorm.
A trained spotter reported hail of 1 inch in diameter.
A public report via CoCoRaHS reported hail of 1 inch in diameter.
A public report via mPING reported hail of 1 inch in diameter.
A public report via mPING reported hail of 0.75 inches in diameter.
A trained spotter reported 0.53 inches of rain, which fell in a short period of time and was produced by a strong thunderstorm.
A trained spotter reported hail of 0.88 inches in diameter.
A public report via CoCoRaHS reported hail of 0.75 inches in diameter.
A COOP Observer reported 0.87 inches of rain, which fell in a short period of time and was produced by a strong thunderstorm.
The ASOS Station at the Lamar Airport (KLAA) reported a measured thunderstorm wind gust of 68 kts.
A trained spotter reported thunderstorm wind damage, with large trees and fence posts downed in willow creek park in Lamar.
A public source reported a measured wind gust of 70 kts, and snapped tree branches, down power poles, damage to side of a barn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212988, 1212989, 1213017, 1213004, 1213005, 1212990, 1213006, 1213018, 1212991, 1213007, 1212992, 1212993, 1213015, 1212994, 1213010, 1212995, 1212996, 1213011, 1212998, 1212999, 1213000, 1213001, 1213012, 1213002, 1213003, 1213014, 1213019, 1213016, 1213020.